An estimated 1.6 million men in the U.S. are on testosterone therapy to treat sexual dysfunction and other health issues. In 2014, the Food & Drug Administration issued a warning that testosterone therapy, applied to the skin or via an injection, can increase a patient’s risk of stroke and heart attack.
Researchers with the School of Public Health discovered the medication can double a man’s risk of developing dangerous blood clots. The study, led by researcher Rob Walker and co-authored by Associate Professors Pamela Lutsey and Richard MacLehose, was recently published in the journal JAMA Internal Medicine.
Venous thromboembolism (VTE) is a condition that occurs when blood clots form in the veins. These clots sometimes travel throughout the body and lodge in the lungs, potentially killing the victim. The risk for developing a VTE increases as people age.
To determine if testosterone therapy is associated with increased risk of VTE, the researchers analyzed nearly 40,000 VTE cases occurring between 2011-2017. Using patient information from Marketscan, a large insurance claims database, the sample included men of ages 18 to 99 from across the country. On average, the men were 57 years old. Approximately 75% were under age 65. The researchers examined the cases to identify if patients took testosterone therapy in the year before their VTE. They also determined whether patients were diagnosed with hypogonadism, a condition where the body doesn’t produce enough natural testosterone.
The researchers found:
- the risk of having a VTE doubled in men with and without hypogonadism using testosterone therapy compared to those not taking the medication in the months prior to the VTE;
- the association of risk was stronger in men under 65 years old;
- only 8% of men who had a VTE while on testosterone therapy had a clinical diagnosis of hypogonadism.
“These findings are important to men who are aging and may want testosterone therapy to help with ailments associated with growing older,” says Walker. “It’s also important for clinicians who have a responsibility to wisely prescribe medications. They need to be aware that there is evidence testosterone therapy increases risk of VTE and other cardiovascular diseases. These findings suggest that caution should be used when prescribing testosterone therapy.”